Skip to content
Omnikalc

Glasgow-Imrie criteria: is this pancreatitis severe?

Count the eight Glasgow-Imrie (PANCREAS) criteria measured in the first 48 hours to predict severe acute pancreatitis.

Updated on
Your inputs

Results

Glasgow-Imrie score

2 / 8

0 to 2: severe pancreatitis unlikely, but reassess over 48 hours

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Predicting severe acute pancreatitis

Most attacks of acute pancreatitis, usually caused by gallstones or alcohol, are mild and settle within a few days. About one in five becomes severe, with organ failure, infected necrosis and a high risk of death. Identifying these patients early allows closer monitoring and transfer to a high-dependency unit. The Glasgow-Imrie score, also called the modified Glasgow score, was developed in Glasgow in the late 1970s and 1980s from Ranson’s criteria and works for pancreatitis of any cause.

The eight criteria

Each criterion present within 48 hours of admission scores 1 point. The English acronym PANCREAS helps remember them:

  • PaO2 below 8 kPa (60 mmHg)
  • Age over 55 years
  • Neutrophils: white cell count above 15,000/µL
  • Calcium below 8 mg/dL (2 mmol/L)
  • Renal: BUN above 45 mg/dL (urea above 16 mmol/L)
  • Enzymes: LDH above 600 U/L (some versions use AST above 200 U/L)
  • Albumin below 3.2 g/dL
  • Sugar: glucose above 180 mg/dL (10 mmol/L)

Example

A 62-year-old is admitted with gallstone pancreatitis and a white cell count of 17,000/µL. Other results are normal:

  • Score: 2, severe pancreatitis unlikely for now

If the next morning the glucose is 220 mg/dL and the calcium 7.6 mg/dL, the score becomes 4, predicting a severe attack.

Interpretation

  • 0 to 2: mild attack likely
  • 3 or more: severe attack predicted

In practice

The score takes 48 hours to complete, so it is combined with clinical judgment, vital signs, urine output and C-reactive protein (a CRP above 150 mg/L at 48 hours also suggests severity). The revised Atlanta classification defines severe pancreatitis by organ failure lasting more than 48 hours. Early treatment centers on fluids, pain control, nutrition and treating the cause.

Frequently asked questions

What is the Glasgow-Imrie score?

A score of eight criteria, measured within 48 hours of admission, that predicts severe acute pancreatitis. Clement Imrie and colleagues in Glasgow modified it from Ranson's criteria; the English acronym PANCREAS helps remember them.

What does PANCREAS stand for?

PaO2 below 8 kPa, Age over 55, Neutrophils (white cells) above 15 × 10⁹/L, Calcium below 2 mmol/L, Renal function (urea above 16 mmol/L), Enzymes (LDH above 600 U/L), Albumin below 32 g/L and Sugar (glucose above 10 mmol/L).

What score predicts severe pancreatitis?

3 or more criteria. Such patients have a higher risk of organ failure and death and should be watched closely, often in a high-dependency or intensive care unit.

Is it better than other scores?

Its accuracy is similar to Ranson's criteria and APACHE II. Current guidelines define severity by persistent organ failure over 48 hours, and simpler scores such as BISAP are also widely used.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.